Ask the Experts

Are Drug Holidays Safe?

“My son feels sick and gets headaches whenever he takes a one-day or two-day ‘drug holiday’ from his ADHD stimulant medication. Could this be the stimulant rebound effect I’ve been hearing about?”

“Rebound” is a term used to describe the state of extreme irritability or anger that some children experience about an hour after their last dose of ADHD medication wears off.

Rebound generally does not cause headaches or a sick feeling, so I doubt that this explains your son’s situation.

Ask your doctor about keeping your child off the medication for a week. If the headaches continue and/or he feels sick on a daily basis, these problems are probably not caused by the medication, and your doctor needs to look for another reason. If the headaches go away during the extended drug holiday, ask your doctor about decreasing his dosage or switching to a new medication.

Leave a Reply